Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 211, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2012, 1:45 PM EDT for Lexington County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 1:45 PM EDT (17:45 UTC)
- Expired
- Aug 2, 2012, 2:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lexington County, SC
The radar
The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:55 PM EDT | HAIL 1 | 3 Ssw Red Bank, SC | QUARTER-SIZE HAIL ON BRIDLERIDGE ROAD |
| Aug 2, 1:59 PM EDT | HAIL 1 | 3 S Red Bank, SC | NWS EMPLOYEE REPORTED HAIL THE SIZE OF QUARTERS FALLING AT HIS RESIDENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
349
WUUS52 KCAE 021745
SVRCAE
SCC063-021830-
/O.NEW.KCAE.SV.W.0211.120802T1745Z-120802T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EDT
* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR RED BANK...AND MOVING
SOUTHEAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SOUTH CONGAREE...RED
BANK...PINE RIDGE...OAK GROVE AND GASTON
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3366 8122 3390 8138 3401 8116 3385 8103
3377 8106 3375 8106 3375 8104 3378 8101
3378 8099 3365 8119 3366 8120
TIME...MOT...LOC 1745Z 329DEG 7KT 3388 8120
$$
HC1 follow-up statement
237
WWUS52 KCAE 021804
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT THU AUG 2 2012
SCC063-021830-
/O.CON.KCAE.SV.W.0211.000000T0000Z-120802T1830Z/
LEXINGTON SC-
204 PM EDT THU AUG 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR LEXINGTON COUNTY...
AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RED BANK...MOVING SOUTH AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SWANSEA...PELION AND GASTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3366 8122 3390 8138 3401 8116 3385 8103
3377 8106 3375 8106 3375 8104 3378 8101
3378 8099 3365 8119 3366 8120
TIME...MOT...LOC 1803Z 352DEG 3KT 3386 8121
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:33 AM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 10:33 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1033 AM EDT THU AUG 2 2012 .SYNOPSIS... A WARM HUMID AIRMASS WILL REMAIN ACROSS THE REGION TODAY AND FRIDAY. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL APPROACH SATURDAY AND SUNDAY INCREASING THE CHANCES FOR RAINFALL. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WEAK HIGH PRESSURE REMAINS OVER REGION WITH A WARM HUMID AIRMASS. UPPER TROUGH AXIS IS STILL TO THE EAST AND ANOTHER WEAK IMPULSE IS EXPECTED DROP SOUTHWARD OVER THE AREA LATE THIS AFTERNOON OR EARLY THIS EVENING. NAM BUFR SOUNDING SHOWS A WEAK CAP BUT WITH A LARGE POSITIVE AREA. CAPES AROUND 3000 J/KG WITH MODERATELY STRONG LIS NEAR -6. TOTALS OVER 50 WITH PW VALUES RISING TO OVER 2 INCHES. AFTERNOON TEMPERATURES IN THE UPPER 90S WILL CREATE STRONG LOW LEVEL LAPSE RATES. ALSO...CONVECTIVE TEMPS IN THE LOWER 90S. PREFER A BLEND OF MAV 9 PERCENT AND MET 44 PERCENT. SO WENT 20 PERCENT. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... A FEW LINGERING SHOWERS OR THUNDERSTORMS POSSIBLE. THINK A 20 PERCENT CHANCE WILL COVER IT FOR THIS EVENING. LOWS IN THE 70S. FRIDAY PRETTY MUCH APPEARS TO BE A REPEAT OF THURSDAY. SOME MORE CLOUDS SHOULD KEEP HIGHS FRIDAY 1-2 DEGREES LOWER IN THE MIDDLE 90S. STILL UNSTABLE ENOUGH FRIDAY AFTERNOON FOR ANOTHER 20 PERCENT CHANCE OF SHOWERS OR THUNDERSTORMS DURING THE AFTERNOON AND EVENING. LOWS FRIDAY NIGHT AGAIN IN THE 70S. SATURDAY IS EXPECTED TO BRING AN INCREASE IN THE CHANCES FOR SHOWERS AND THUNDERSTORMS AS A COLD FRONT APPROACHES FROM THE NORTHWEST. WILL INCREASE CHANCES TO 30-40 PERCENT. MORE CLOUDS AND HIGHER RAIN CHANCES SHOULD KEEP HIGHS DOWN A BIT INTO THE LOWER 90S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH UPPER TROUGH POSITION NEAR THE EAST COAST FOR THE PERIOD. SURFACE COLD FRONT EXPECTED TO DROP SOUTHWARD BUT SHOULD MEET CONSIDERABLE RESISTANCE MAKING IT VERY FAR TO THE SOUTH AS PREVIOUS FRONTS HAVE BEEN HELD UP BY THE BERMUDA RIDGE. BUT THE FRONT WILL AT LEAST BE IN THE VICINITY. THIS IS EXPECTED TO GIVE A 20-30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. MOISTURE CONVERGENCE AHEAD OF THE FRONT SHOULD GIVE MORE CLOUDS AND THIS ALONG WITH A BETTER CHANCE OF PRECIP SHOULD HELP TO HOLD HIGH TEMPERATURES BACK TO NORMAL IN THE LOWER 90S. OVERNIGHT LOWS NEAR NORMAL AS WELL IN THE LOWER 70S. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS HAVE RETURNED TO ALL TERMINALS THIS MORNING WHICH WILL CONTINUE THROUGH THIS AFTERNOON. UPPER SHORT WAVE MOVING THROUGH THIS MORNING WILL PUSH TOWARDS THE COAST THIS AFTERNOON. BEST CHANCE FOR CONVECTIVE COVERAGE THIS AFTERNOON WILL BE CONFINED TO THE SE FA AND COASTAL PLAIN. CONFIDENCE/COVERAGE OF TS NOT SUFFICIENT TO INCLUDE IN THE TAFS AT THIS TIME. CONVECTIVE ANALYSIS INDICATES STRONG INSTABILITIES FOR THIS AFTERNOON...SO ANYTHING THAT DOES DEVELOP THIS AFTN/EVE WILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY MORNING FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 2, 5:49 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 549 AM EDT THU AUG 2 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 549 AM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. ISOLATED STRONG STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 1:38 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT THU AUG 2 2012
SCZ027-021830-
LEXINGTON-
138 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 230 PM EDT...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR RED BANK...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH CONGAREE AND
SPRINGDALE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3366 8121 3388 8142 3401 8117 3388 8102
3386 8104 3384 8104 3375 8106 3366 8116
3365 8118
TIME...MOT...LOC 1738Z 325DEG 7KT 3387 8121
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:38 PM EDT | Special Weather Statement | CAE | Lexington | 52 min |
| Aug 2, 1:48 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 57 min |
| Aug 2, 2:29 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell, Orangeburg | 2 hr |
| Aug 2, 2:46 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 59 min |
| Aug 2, 2:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 39 min |
| Aug 2, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 56 min |
| Aug 2, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 44 min |
| Aug 2, 4:18 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Richland, Sumter | 57 min |
| Aug 2, 5:10 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Sumter | 50 min |
| Aug 2, 5:32 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 58 min |
| Aug 2, 5:33 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 57 min |
| Aug 2, 6:08 PM EDT | Areal Flood Advisory | CAE | Richland | 52 min |
| Aug 2, 7:04 PM EDT | Special Weather Statement | CAE | Chesterfield | 56 min |
| Aug 2, 7:33 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 42 min |
| Aug 2, 7:52 PM EDT | Areal Flood Advisory | CAE | Fairfield | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.